News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: Lipitor Side Effect?


 aster355 - Wed Jan 02, 2008 8:44 pm

My husband was on lipitor in hospital following open heart surgery and coughed a lot , he was discharged from hospital with no lipitor and did not cough but was put back on it one month ago and coughs nearly continously Is this a side effect and is there another medication that could be substituted for lipitor? Can his family doctor change the medication or does his heart doctor have to do this? Thank you.
 Theresa Jones, RN - Wed Jan 09, 2008 9:58 am

User avatar Hi aster355,
It is certainly a possibility that a respiratory adverse event could be directly linked to Lipitor. Primary care physicians and specialists typically consult one another in care of a patient. Contact his primary health care provider and inquire regarding information regarding an alternative medication. Best wishes.
Sincerely,
Theresa Jones, RN
 aster355 - Sun Jun 29, 2008 12:47 am

Hi MS Jones, Thank you for your reply.My husband told his heart specialist about the constant coughing and the doctor thought it was caused by the Altace medication so he changed that to Micardis Plus but the coughing continued. On his own (which we knew we should not do) my husband discontinued the Lipitor for one week and the cough stopped in about 3 days. . At the end of the week , my husband resumed taking Lipitor but thankfully the coughing did not reccur so who knows what was up with that? He has continued taking Lipitor and it has been over a month now with no cough so we are hoping the problem is sloved. Thanks again. Aster.
 John Kenyon, CNA - Mon Jul 07, 2008 10:28 pm

User avatar Hi Aster,

I'm a regular denizen of the cardiology topic and just happened to notice your second post, which mentioned Altace. That's undoubtedly what was causing the problem. While a reaction to Lipitor could certainly cause any number of reactions, including a cough, as Ms. Jones mentioned, Altace is almost assured of causing a temporary and very annoying dry cough. Patients are encouraged to try and tough it out because the risk vs. benefit ratio is so great in favor of using the drug. Hopefully that's passed now and won't start up again (it usually does go away). Hope all is well there.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here